Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2001, 6:19 PM EDT for Franklin County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2001, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 4, 2001, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Franklin County, PA
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:34 PM EDT | Thunderstorm Wind 50 E | Amberson, PA | Trees were reported down in Amberson. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492 WUUS51 KCTP 042219 SVRCTP PAC055-042300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 619 PM EDT SAT AUG 4 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN PENNSYLVANIA * UNTIL 700 PM EDT. * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WILLOW HILL...OR 13 MILES NORTHWEST OF SHIPPENSBURG...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROXBURY AROUND 625 PM. FANNETTSBURG AROUND 635 PM. UPPER STRASBURG AROUND 640 PM. ST. THOMAS AND CHAMBERSBURG AROUND 655 PM. FORT LOUDON AND MARION AROUND 700 PM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4019 7762 4019 7781 3983 7797 3980 7766 LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT SAT AUG 04 2001 WIDELY SCT TSRA DEVELOPING OVR CTP ATTM. THE FRONT OR OUTFLOW BOUNDARY THAT WAS STALLED OVR SE PORTION OF OUR CWA EARLIER HAS DSPTD. AGREE WITH BGM THAT THE REAL "FRONT" IS N OF THE THRUWAY AND DRAPES FROM THERE SW ACRS LAKE ERIE. THERE IS A WEAK SFC LO OVR IPT WITH A TROF/WSHFT LINE DRAPING FROM THERE SW INTO THE GULF. SATELLITE SHOWS IMPRESSIVE SWIRL OFF VA CAPES. BUT BUOYS SHOW NO LO. THIS SYSTEM IS ALL UP LVL AND IS STALLING FRONT TO OUR N. SINCE THIS UP LO HAS NO CONNECTION TO THE SFC THE DRY AIR WILL LIKELY REMAIN N OF THE LAKES AND THE FRONT WILL WASH OUT TO OUR N. MESO ETA SHOWS STRG LO LVL MOISTURE CONVERGENCE OVR PA THIS AFTN PEAKING AROUND 21Z. THIS DEVELOPS INTO AN ARC WITH STRONG LO LVL MOISTURE DIVERGENCE BEHIND IT BY 00Z B4 DSPTG AFTER SS. WILL LEAVE CHC OF TSRA IN TONIGHT AS ETA AND AVN SHOW ANOTHER WEAK S/W MOVG SE THRU PA AT 12Z SUN. ONCE THE S/W DEPARTS SUN AM...THE RIDGE ALOFT BUILDS BACK INTO PA AND CAPS US. THIS WILL END THE AFTN TSRA REGIME WE STARTED WED. WITH THE SFC RDG OVR US BY MON TEMPS IN VALS WILL TOP 90 ONCE AGAIN WITH UNCOMFORTABLE HUMIDITY LEVELS. IN THE EXTENDED...MOS SHOWS VERY LITTLE DEWPT DRYING SO HI HUMIDITY LVLS WILL LIKELY CONTINUE THRU MUCH OF NEXT WEEK. ANOTHER FRONT WILL MAKE A PASS AT US TUE EVE BUT IF AVN IS CORRECT ONLY SFC TROF AND VORT MAX PASS AND NOT THE ACTUAL FRONT. THAT REMAINS N OF THE NY THRUWAY AGAIN. THE MRF SHOWS NO RELIEF IN SIGHT UNTIL NEXT WEEKEND. .CTP...NONE. HEAD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:30 PM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Aug 4, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 19 min |
| Aug 4, 4:53 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 22 min |
| Aug 4, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 24 min |
| Aug 4, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 35 min |
| Aug 4, 5:30 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.